05282017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Multaq Linked to Liver Failure

Comments Off

The popular heart medication Multaq has been linked to multiple cases of liver toxicity and acute liver failure. Multaq is used to treat atrial fibrillation, a condition that results in irregular beating of the heart and affects more than 2 million Americans.

In January the drug’s maker, Sanofi-Aventis, sent out letters to doctors to alert them that Multaq had been linked to a small number of cases involving acute live failure. In these instances the liver failure was so severe that transplant surgery was required in order to preserve the lives of the affected individuals.

Later that month, the FDA issued a warning to Sanofi for failure to report serious and unexpected adverse reactions to their medications within the 15 day allotted time frame after being made aware of the of the event. The FDA found 13 instances, dating back to May of last year, in which the drug maker failed to fulfill its obligation to notify the agency of adverse events within the allotted time frame. Three of these instances involved adverse reaction to Multaq. See the FDA’s Drug Communication on severe liver injury associated with use of Multaq here.

New warning will be added to the label of Multaq to warn about the potential risk of liver failure associated with the drug.